Alert archive / Montana / Red Flag Warnings in 2011
Red Flag Warning 4, NWS Glasgow, MT
NWS Glasgow, MT issued this red flag warning at Aug 25, 2011, 3:35 AM MDT for 12 counties in Montana. It took effect at Aug 25, 2011, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 25, 2011, 3:35 AM MDT (09:35 UTC)
- In effect from
- Aug 25, 2011, 12:00 PM MDT
- Expired
- Aug 25, 2011, 8:08 PM MDT
- In force
- 8 hr
- Issued by
- NWS Glasgow, MT
Counties Daniels County, MT, Dawson County, MT, Garfield County, MT, McCone County, MT, Petroleum County, MT, Phillips County, MT, Prairie County, MT, Richland County, MT, Roosevelt County, MT, Sheridan County, MT, Valley County, MT, Wibaux County, MT
The radar
The Glasgow radar (KGGW), 77 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.6 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3358 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 336 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
268 WWUS85 KGGW 250935 RFWGGW URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GLASGOW MT 335 AM MDT THU AUG 25 2011 ...HOT AND DRY CONDITIONS TODAY WITH POTENTIALLY GUSTY WINDS ASSOCIATED WITH A COLD FRONT AND ISOLATED DRY THUNDERSTORMS... .A COLD FRONT WILL MOVE ACROSS NORTHEAST MONTANA TODAY. THIS WILL BRING WINDS INTO THE NORTHWEST AND INCREASE TO 15 TO 25 MPH WITH HIGHER GUSTS AT TIMES. RELATIVE HUMIDITY LEVELS WILL FALL INTO THE TEENS TO LOW 20S ALONG WITH TEMPERATURES NEARING THE TRIPLE DIGITS ALONG THE BREAKS AND 90S ELSEWHERE. BY MID AFTERNOON AN UPPER LEVEL DISTURBANCE WILL BRING ISOLATED DRY THUNDERSTORMS TO THE REGION. MTZ120-122-134>137-252200- /O.UPG.KGGW.FW.A.0002.110825T1800Z-110826T0600Z/ /O.NEW.KGGW.FW.W.0004.110825T1800Z-110826T0600Z/ FORT PECK RESERVATION-DANIELS-ROOSEVELT-SHERIDAN-DAWSON-MCCONE- PRAIRIE-RICHLAND-WIBAUX-NORTHERN PHILLIPS-NORTHERN VALLEY- LITTLE ROCKIES- LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE- SOUTHERN PETROLEUM-SOUTHERN GARFIELD- 335 AM MDT THU AUG 25 2011 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR HOT AND DRY CONDITIONS...GUSTY WINDS AND DRY THUNDERSTORMS FOR FIRE WEATHER ZONES 120...122...134...135...136 AND 137... THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A RED FLAG WARNING FOR HOT AND DRY CONDITIONS...GUSTY WINDS AND DRY THUNDERSTORMS...WHICH IS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA...FIRE WEATHER ZONES 120...122...134...135...136 AND 137. * WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH. * TIMING...FROM NOON THROUGH MIDNIGHT. * RELATIVE HUMIDITY...15 TO 25 PERCENT. * TEMPERATURES...RANGING FROM NEAR 100 ALONG THE MISSOURI BREAKS TO THE MID TO UPPER 90S ELSEWHERE. * LIGHTNING...VERY ISOLATED THUNDERSTORMS DEVELOPING OVER THE CENTRAL MONTANA MOUNTAINS WILL MOVE INTO THE PLAINS DURING THE LATE AFTERNOON. * IMPACTS...THE COMBINATION OF GUSTY WINDS WITH HOT AND DRY CONDITIONS WILL BRING THE POTENTIAL FOR DANGEROUS FIRE GROWTH FROM NOON THROUGH MIDNIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$ HTTP://WEATHER.GOV/GLASGOW
2 follow-up statements
296 WWUS85 KGGW 252106 RFWGGW URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GLASGOW MT 306 PM MDT THU AUG 25 2011 ...HOT AND DRY CONDITIONS TODAY WITH POTENTIALLY GUSTY WINDS ASSOCIATED WITH A COLD FRONT AND ISOLATED DRY THUNDERSTORMS... .A COLD FRONT HAS MOVED ACROSS NORTHEAST MONTANA. AS A RESULT...GUSTY NORTHWEST WINDS WILL CONTINUE THROUGH THE EVENING HOURS. RELATIVE HUMIDITY LEVELS HAVE FALLEN INTO THE TEENS TO LOW 20S...DRIVING CRITICAL FIRE WEATHER CONDITIONS. IN ADDITION...AN UPPER LEVEL DISTURBANCE PUSHING IN FROM THE WEST WILL TRIGGER ISOLATED DRY THUNDERSTORMS OVER NORTHEAST MONTANA THIS EVENING. MTZ120-122-134>137-260600- /O.CON.KGGW.FW.W.0004.000000T0000Z-110826T0600Z/ FORT PECK RESERVATION-DANIELS-ROOSEVELT-SHERIDAN-DAWSON-MCCONE- PRAIRIE-RICHLAND-WIBAUX-NORTHERN PHILLIPS-NORTHERN VALLEY- LITTLE ROCKIES- LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE- SOUTHERN PETROLEUM-SOUTHERN GARFIELD- 306 PM MDT THU AUG 25 2011 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR HOT AND DRY CONDITIONS...GUSTY WINDS AND DRY THUNDERSTORMS FOR FIRE WEATHER ZONES 120...122...134...135...136 AND 137... A RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. * AFFECTED AREA...FIRE WEATHER ZONES 120...122...134...135...136 AND 137. * WINDS...NORTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH. * TIMING...FROM NOON THROUGH MIDNIGHT. * RELATIVE HUMIDITY...AS LOW AS 17 PERCENT. * TEMPERATURES...IN THE UPPER 80S TO LOWER 90S. * LIGHTNING...ISOLATED DRY THUNDERSTORMS DEVELOPING OVER THE CENTRAL MONTANA MOUNTAINS WILL MOVE INTO THE PLAINS DURING THE LATE AFTERNOON AND EVENING. * IMPACTS...THE COMBINATION OF GUSTY WINDS WITH HOT AND DRY CONDITIONS WILL BRING THE POTENTIAL FOR DANGEROUS FIRE GROWTH FROM NOON THROUGH MIDNIGHT. DRY THUNDERSTORMS COULD ALSO BRING GUSTY OUTFLOW WINDS AND SOME LIGHTNING STRIKES. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$ HTTP://WEATHER.GOV/GLASGOW
274 WWUS85 KGGW 260208 RFWGGW URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GLASGOW MT 808 PM MDT THU AUG 25 2011 MTZ120-122-134>137-260315- /O.CAN.KGGW.FW.W.0004.000000T0000Z-110826T0600Z/ FORT PECK RESERVATION-DANIELS-ROOSEVELT-SHERIDAN-DAWSON-MCCONE- PRAIRIE-RICHLAND-WIBAUX-NORTHERN PHILLIPS-NORTHERN VALLEY- LITTLE ROCKIES- LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE- SOUTHERN PETROLEUM-SOUTHERN GARFIELD- 808 PM MDT THU AUG 25 2011 ...RED FLAG WARNING IS CANCELLED FOR FOR FIRE WEATHER ZONES 120...122...134...135...136 AND 137... THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELLED THE RED FLAG WARNING. WINDS HAVE DIMINISHED ACROSS THE AREA WHILE HUMIDITIES HAVE COME UP TO WHERE DANGEROUS FIRE GROWTH IS NO LONGER EXPECTED. THEREFORE...THE RED FLAG WARNING HAS BEEN CANCELLED. $$ HTTP://WEATHER.GOV/GLASGOW
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this red flag warning went out at Aug 25, 3:21 AM MDT, 14 minutes earlier.
Area forecast discussion, Aug 25, 3:21 AM MDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 321 AM MDT THU AUG 25 2011 .SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SATURDAY... SURFACE TROUGH IS ALONG THE BOUNDARY BETWEEN PHILLIPS AND BLAINE COUNTIES THIS MORNING AND WILL SPREAD EASTWARD QUICKLY THIS MORNING. THIS WILL SHIFT THE WINDS INTO THE SOUTHWEST FOR THE FORECAST AREA. QUITE A SPREAD ON RELATIVE HUMIDITY TO START THE MORNING ACROSS NORTHEAST MONTANA. IN THE WEST ITS VERY DRY AND IN THE EAST A MORE TYPICAL OVERNIGHT RECOVERY. THIS WILL ALLOW THE WESTERN SECTIONS...ALONG WITH THE FRONTAL COMPRESSIONAL WARMING TO REACH IN THE TRIPLE DIGITS ALONG THE MISSOURI RIVER WEST OF THE PINES IN SOUTHWEST VALLEY COUNTY. FOR TODAY MANY ISSUES WITH THE FORECAST... LAKE WIND ADVISORY LOOKS GOOD WITH THE FRONTAL PASSAGE FOR FORT PECK LAKE. COLD AIR ADVECTION IS LAGGING VERY FAR BEHIND THE FRONT WHICH WILL ALLOW FOR TEMPERATURES TO GET WELL INTO THE 90S. MIGHT BE TOO CONSERVATIVE WITH MID 90S...COULD EASILY SEE MANY TRIPLE DIGITS BY MID AFTERNOON. 6Z SOUNDING SHOWS A MAX TEMP AT GLASGOW TO REACH 100 WITH GOOD MIXING. OTHER ISSUE IS THUNDER CHANCES FOR THE AREA... A VERY COMPLEX PATTERN WITH A LOT OF WHAT IF/S IN THERE. THE BOUNDARY LAYER IS VERY DRY AND THE CLOUD BASES FROM SURFACE BASED CONVECTION WILL BE AROUND 12K FEET THIS AFTERNOON...VERY HIGH BASED AND WITH STORM MOTION OF 30-40 KTS MOST LIKELY VERY DRY WITH LESS THAN A FEW HUNDREDTHS OF PRECIPITATION. EVEN THOUGH PERCEPTIBLE WATER VALUES NEAR 1 INCH WHICH IS ON THE HIGH SIDE. CONVECTION SHOULD BE VERY ISOLATED IN NATURE FOR THE REGION. THE BEST SUPPORT IS IN THE UPPER LEVELS WHERE A 250 MB RIGHT ENTRANCE REGION DOES PASS OVER NORTHEAST MONTANA FROM 18Z-00Z THIS AFTERNOON WHICH SHOULD ENHANCE SUPPORT. THE BIGGEST ISSUE IS CIN VALUES WHICH ARE FORECASTED TO BE PRETTY HIGH AND DO NOT ERODE WITH AFTERNOON HEATING. THEREFORE ANY CONVECTION THAT IS GOING TO GET INTO THE CENTRAL AND OR EASTERN SECTIONS WILL HAVE TO FORM OFF THE CENTRAL MONTANA HIGHER TERRAIN AND PROPAGATE INTO THE PLAINS. THEREFORE ISOLATED DRY THUNDER LOOKS LIKE THE BEST ROUTE FOR NOW. TONIGHT THE THUNDER CHANCES GO AWAY AND TEMPERATURES STAY UP UNTIL THE COLD AIR ADVECTION KICKS IN AFTER MIDNIGHT. FRIDAY LOOKS DRY AND MILD WITH ABOUT A 10-15 COOLER READINGS. GOING TO HAVE TO WATCH FOR ANOTHER POSSIBLE LAKE WIND DAY FOR FORT PECK LAKE. THE RETURN SOUTHEAST FLOW IN THE LATE AFTERNOON/EARLY EVENING COULD MAKE CRITERIA. FRIDAY NIGHT ANOTHER WAVE MOVES THROUGH THE REGION FOR ANOTHER CHANCE OF THUNDER. WILL KEEP IT VERY ISOLATED AGAIN... JUST NOT A TON OF LOW LEVEL MOISTURE TO WORK WITH. PROTON .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY... THE LONG TERM FORECAST PERIOD BEGINS WITH SOMEWHAT OF A MORE ACTIVE WEATHER PATTERN THAN HAS BEEN RECENTLY EXPERIENCED ACROSS THE REGION. THE UPPER LEVEL RIDGE...WHICH HAS BEEN IN PLACE OVER THE INTER-MOUNTAIN WEST AND HIGH PLAINS REGIONS...WILL GRADUALLY BE DISPLACED TOWARD THE SOUTHEAST THROUGHOUT THE FORECAST PERIOD. IT WILL BE REPLACED BY A BROAD AND LARGE SCALE UPPER LEVEL TROUGH WHICH WILL SET UP OVER THE PACIFIC NORTHWEST...NORTHERN ROCKIES...AND NORTHERN HIGH PLAINS REGIONS. IN THE TRANSITION PERIOD BETWEEN THESE TWO OVERALL PATTERNS...SHOWER AND THUNDERSTORM ACTIVITY WILL BE SOMEWHAT SCATTERED AND DISORGANIZED. BEGINNING EARLY WEDNESDAY...A STRONG AND DEEPENING SURFACE LOW PRESSURE SYSTEM IS PROGGED TO MATURE OVER EASTERN MONTANA AND BRING SOME MORE WIDESPREAD AND ORGANIZED PRECIPITATION FOLLOWED BY ANOTHER EPISODE OF PRECIPITATION LATE WEDNESDAY THROUGH EARLY THURSDAY AS THE SOUTHWESTERLY FLOW ALOFT GETS ESTABLISHED OVER MONTANA. EXPECT TEMPERATURES THROUGHOUT TO BE SOMEWHAT SLIGHTLY COOLER AND MORE MODERATED TOWARD NORMAL FOR THIS TIME OF YEAR. BMICKELSON && .AVIATION... ALTHOUGH DISTURBANCES FROM THE NORTH REPEATEDLY TRY TO FLATTEN THE RIDGE TO OUR SOUTH...VFR CONDITIONS WILL PREVAIL FOR ALL TAF SITES THROUGHOUT THE ENTIRE TAF PERIOD. EASTERLY TO SOUTHEASTERLY WINDS WILL PERSIST OVERNIGHT THEN TURN AROUND TO COME OUT OF THE NORTHWEST BY MID DAY THURSDAY AND INCREASE INTO THE 15G25KT RANGE BY LATE IN THE AFTERNOON. THERE IS A SLIGHT CHANCE FOR SOME DRY THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. STILL SOME UNCERTAINTY WITH HOW THEY WILL OR WILL NOT AFFECT ANY TAF SITES...SO LEFT ANY MENTION OF THEM OUT OF THE PREVAILING GROUPS FOR NOW. BMICKELSON && .FIRE WEATHER... GOING TO GO WITH THE RED FLAG WARNING FROM 18Z (NOON) THROUGH 6Z (MIDNIGHT) AREAWIDE. THE REASONING IS THAT ALL CONDITIONS... OUTSIDE OF THE WESTERN MISSOURI BREAKS REGION...ARE MARGINAL WITH WINDS...RELATIVE HUMIDITY AND POSSIBILITY OF DRY THUNDERSTORMS. OVERALL THE WESTERN SECTIONS ARE DRY AND FUELS ARE READY. THE WEST HAS THE BEST POTENTIAL FOR DRY THUNDERSTORMS AND VERY LOW RELATIVE HUMIDITIES. OVERNIGHT RECOVERIES ARE RANGING FROM 25 TO 40 PERCENT IN THE BREAKS REGION AS THE WINDS HAVE SWITCHED TO THE SOUTHWEST AND ARE UP TO 10 KNOTS KEEPING TEMPERATURES UP IN THE 70S OVERNIGHT. THIS REGION HAS THE BEST POTENTIAL FOR TRIPLE DIGIT TEMPERATURES AND LOW TEENS FOR AFTERNOON RH READINGS... ALONG WITH NORTHWEST WINDS 10 TO 20 MPH WITH SOME HIGHER GUSTS. CONVECTION WILL BE VERY HIGH BASED AND FAST MOVING. AN ISSUE IS THAT HIGH PERCEPTIBLE WATER VALUES IN THE UPPER ATMOSPHERE WILL CREATE VIRGA WHICH WILL CAUSE STRONG WIND GUSTS UNDER ANY THUNDERSTORMS THAT MOVE OFF THE CENTRAL MONTANA MOUNTAINS INTO THE BREAKS THIS AFTERNOON. THE PLAINS TOWARDS THE NORTH DAKOTA BORDER THE CONDITIONS ARE MORE MARGINAL SINCE FUELS ARE BIT MORE MOIST...STILL DRY ON THE 10 HOUR FUELS. WINDS AND AFTERNOON RH VALUES WILL BE RIGHT ON THE BORDER OF RED FLAG LEVELS. DRY THUNDERSTORMS WILL BE VERY ISOLATED AT BEST ACROSS THIS AREA. STILL STORM MOTIONS WILL MAKE FOR FAST MOVING STORMS WITH PLENTY OF GUSTY WINDS. STILL ENOUGH OF A DANGER TO ISSUE A RED FLAG. PROTON && .GLASGOW WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR MTZ120-122-134>137. LAKE WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR FORT PECK LAKE. && WEATHER.GOV/GLASGOW
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 3:36 AM MDT | Lake Wind Advisory | GGW | Garfield, McCone, Petroleum, Phillips, Valley | 17 hr |
Nearby
Red Flag Warnings in Montana, 2011Every red flag warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.